Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 191, NWS Cleveland, OH

August 18, 2019Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 18, 2019, 5:34 PM EDT for Crawford County, Erie County, Pennsylvania. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2019, 5:34 PM EDT (21:34 UTC)
Expired
Aug 18, 2019, 6:14 PM EDT
In force
40 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, PA, Erie County, PA

The radar

The Pittsburgh radar (KPBZ), 148 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 5:37 PM EDTHAIL 12 S Edinboro, PA.
Aug 18, 5:37 PM EDTHAIL 12 S Edinboro, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 3:24 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

810 
WUUS51 KCLE 182134 RRA
SVRCLE
PAC039-049-182245-
/O.NEW.KCLE.SV.W.0191.190818T2134Z-190818T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
534 PM EDT Sun Aug 18 2019

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Erie County in northwestern Pennsylvania...
  Northern Crawford County in northwestern Pennsylvania...

* Until 645 PM EDT.

* At 534 PM EDT, severe thunderstorms were located along a line
  extending from near Edinboro to near Harmonsburg, moving east at 45
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Corry, Edinboro, Union City, Cambridge Springs, Waterford,
  Riceville, Lincolnville, Canadohta Lake, Saegertown, Conneautville,
  Hydetown, Mill Village, Blooming Valley, Townville, Spartansburg,
  Venango, Elgin and Woodcock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4168 8044 4195 8023 4200 7972 4200 7962
      4199 7961 4166 7961
TIME...MOT...LOC 2134Z 260DEG 38KT 4189 8004 4173 8032 

HAIL...1.00IN
WIND...60MPH
 
$$

Lombardy
2 follow-up statements
946 
WWUS51 KCLE 182156
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
556 PM EDT Sun Aug 18 2019

PAC039-049-182245-
/O.CON.KCLE.SV.W.0191.000000T0000Z-190818T2245Z/
Erie PA-Crawford PA-
556 PM EDT Sun Aug 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHEASTERN ERIE AND NORTHEASTERN CRAWFORD COUNTIES...

At 556 PM EDT, a severe thunderstorm was located over Canadohta Lake,
or 19 miles northeast of Meadville, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines.

Locations impacted include...
Corry, Union City, Cambridge Springs, Waterford, Riceville,
Lincolnville, Canadohta Lake, Hydetown, Mill Village, Townville,
Spartansburg, Venango, Elgin and Woodcock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4173 8007 4177 8014 4197 8001 4200 7972
      4200 7962 4199 7961 4166 7961 4167 8000
TIME...MOT...LOC 2156Z 270DEG 38KT 4184 7986 

HAIL...1.00IN
WIND...60MPH
 
$$

Lombardy
105 
WWUS51 KCLE 182214
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
614 PM EDT Sun Aug 18 2019

PAC039-049-182223-
/O.CAN.KCLE.SV.W.0191.000000T0000Z-190818T2245Z/
Erie PA-Crawford PA-
614 PM EDT Sun Aug 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ERIE AND
NORTHEASTERN CRAWFORD COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northwestern Pennsylvania.

LAT...LON 4173 8007 4177 8014 4197 8001 4200 7972
      4200 7962 4199 7961 4166 7961 4167 8000
TIME...MOT...LOC 2206Z 260DEG 38KT 4187 7962 

$$

Lombardy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:42 PM EDT, 52 minutes earlier.

Area forecast discussion, Aug 18, 4:42 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
442 PM EDT Sun Aug 18 2019

.SYNOPSIS...
A stationary front will remain west to east across the region
over the next several days. A series of weak troughs will move
along the front bringing on and off chances for storms through
the middle of this week. The front will move southeast through
the area Wednesday night. A cooler and drier weather pattern
will follow for the end of the week as high pressure builds
across the region.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Convection beginning to impact the area this afternoon, a few
hours ahead of schedule as noted in the previous discussion. The
environment remains a bit marginal, with the better storms west
near a corridor of good mid level lapse rates and effective bulk
shear values of 30-35 kts. More storms continue to fire off an
outflow boundary across northeast Ohio. Shear will be increasing
a bit into this evening, although it remains to be seen if this
convection will work over the moderate instability across the
area this afternoon. Even more uncertainty lies with upstream
convection potentially developing and moving into the area after
00Z, as the bulk of the hi-res guidance suggests. Have hedged
with lingering chance pops through the evening into the
overnight. Any precip will quickly diminish after midnight.

The synoptic cold front will settle south into the area on
Monday. Depending on the amount of destabilization south of the
boundary, more showers and a few storms may develop as the day
progresses. Right now, have slight chance pops moving to chance
pops during the afternoon across portions of the area. The front
will remain anchored across the northern part of the area
Monday night, with pops generally diminishing through the night
with the loss of daytime heating.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The synoptic boundary will linger over the northern part of the
area Tuesday into Wednesday. This may promote diurnally induced
convection Tuesday and again Wednesday, with better, more
organized convection limited to any upstream MCS activity that
may sneak into the area. Have held with chance pops for now. A
stronger shortwave will move through the area Wednesday into
Wednesday night, which will push the front south through the
area, bringing a demise to local precipitation chances Wednesday
night. Above normal temps and humid conditions will persist
until the front moves through.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A quiet, cooler pattern emerges by Thursday as high pressure
drifts east across the Great Lakes region. Seasonably cooler
temperatures in the mid to upper 70s Thursday and Friday will
recover into the low/mid 80s by the end of the weekend. Dry
conditions will prevail until at least Sunday, as some moisture
return into the area may bring scattered shower/thunderstorm
activity on Sunday.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Low confidence TAF with respect to TSRA potential this evening.
Aside from TSRA near KTOL at the onset of the period, best
chances for TSRA will be between 00Z and 05Z from west to east
across the area this evening. Given low confidence in model
solutions, have only mentioned TSRA in PROB30/TEMPO until
development becomes clearer. Outside of TSRA, mainly VFR
conditions expected, although some lowering ceilings to MVFR
possible at the end of the period as a cold front sinks south
into the area. Some gusts to 20 kts are possible this afternoon
out of the southwest. Winds will remain south to southwest,
becoming more west/northwest as the cold front moves through at
the end of the period.

OUTLOOK...Intervals of non-VFR possible primarily with
thunderstorms possible Monday and again on Wednesday.

&&

.MARINE...
A relatively quiet period on the lake this week, as a frontal
boundary will meander near the lake through Wednesday. This will
keep winds variable over the lake through Wednesday until a cold
front pushes south of the lake. This will bring northerly winds
to the lake until the end of the week as high pressure drifts
across the region. Winds will swing around to the south as the
high pushes into New England this weekend.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt
SHORT TERM...Greenawalt
LONG TERM...Greenawalt
AVIATION...Greenawalt
MARINE...Greenawalt
Hazardous weather outlook, Aug 18, 4:48 PM EDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
448 PM EDT Sun Aug 18 2019

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-192100-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
448 PM EDT Sun Aug 18 2019

...SEVERE THUNDERSTORM WATCH 599 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LEZ061-192100-
Lake Erie open waters from Ripley to Buffalo NY-
448 PM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 18, 2:22 PM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
222 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             1 E HOLLAND             41.62N 83.69W
08/18/2019  E1.00 INCH       LUCAS              OH   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL.

&&
Local storm report, Aug 18, 3:43 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
343 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     MARINE TSTM WIND 2 N LORAIN              41.47N 82.19W
08/18/2019  M46 MPH          LEZ145             OH   C-MAN STATION

&&
Special weather statement, Aug 18, 3:48 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Cleveland OH
348 PM EDT Sun Aug 18 2019

OHZ003-006-182015-
Wood-Lucas-
348 PM EDT Sun Aug 18 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WOOD AND SOUTHWESTERN
LUCAS COUNTIES OVER THE NEXT HOUR...

At 344 PM EDT, strong thunderstorms were clustered near Weston in
Henry County, or 10 miles west of Bowling Green. These storms are
moving east around 25 mph. Winds in excess of 30 mph and pea size
hail are possible with these storms. These storms will move east
into Wood and southern Lucas County over the next half hour. These
storms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service. A Severe
Thunderstorm Watch remains in effect until 1000 PM EDT for
northwestern Ohio.

Locations impacted include... Bowling Green, Fostoria,
Swanton, Perrysburg, Rossford, Waterville, Northwood, Whitehouse,
North Baltimore, Holland, Weston, Maumee, Walbridge, Pemberville,
Millbury, Haskins, Luckey, Bradner and Grand Rapids.

LAT...LON 4160 8388 4162 8342 4117 8342 4117 8388
TIME...MOT...LOC 1944Z 180DEG 0KT 4139 8384

Jamison
Special weather statement, Aug 18, 5:05 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Cleveland OH
505 PM EDT Sun Aug 18 2019

PAZ003-182215-
Crawford-
505 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT CRAWFORD COUNTY...

At 504 PM EDT, a strong thunderstorm was located near Adamsville, or
12 miles west of Meadville, moving east at 35 mph.

Locations impacted include...
Meadville, Titusville, Cambridge Springs, Linesville, Adamsville,
Canadohta Lake, Pymatuning Central, Riceville, Harmonsburg,
Lincolnville, Guys Mills, Pymatuning North, Atlantic, Cochranton,
Saegertown, Conneautville, Conneaut Lake, Jamestown, Hydetown and
Springboro.

The thunderstorms could produce wind gusts to 40 mph as they move
through the area along with small hail.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4162 7982 4149 8000 4149 8009 4148 8013
      4149 8052 4181 8052 4185 7962 4162 7961
TIME...MOT...LOC 2104Z 264DEG 31KT 4159 8037

Lombardy
Local storm report, Aug 18, 5:30 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
530 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND DMG     5 NE AQUILLA            41.59N 81.10W
08/18/2019                   GEAUGA             OH   LAW ENFORCEMENT

            TREE DOWN ON KILE ROAD. TIME ESTIMATED BY
            RADAR.

&&
Local storm report, Aug 18, 5:31 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
531 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             5 S ANDOVER             41.53N 80.57W
08/18/2019  E1.00 INCH       ASHTABULA          OH   TRAINED SPOTTER

            HAIL FROM ONE HALF TO AN INCH.

&&

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:27 AM EDTSevere Thunderstorm WarningCLECrawford, Erie63 min
Aug 18, 5:05 PM EDTSpecial Weather StatementCLECrawford70 min
Aug 18, 5:48 PM EDTAreal Flood AdvisoryCLECrawford4 hr
Aug 18, 5:53 PM EDTAreal Flood AdvisoryCLECrawford4 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.